First PML case with Tecfidera – now what?
The first case of progressive multifocal leukoencephalopathy (PML) has been reported in someone taking Tecfidera (dimethyl fumarate, DMF) for their MS. The subject was enrolled in ENDORSE, the 8-year extension study assessing the long-term safety of Tecfidera, and had been taking Tecfidera for about four years. After developing PML, the person died of pneumonia. It isn’t known when PML was diagnosed, but the death was not included in the ENDORSE results presented at the annual meeting of ACTRIMS/ECTRIMS in September (Pozzilli and colleagues. ECTRIMS 2014; abstract 066; Gold and colleagues. ECTRIMS 2014; abstract 064).
PML is a normally rare brain infection caused by the JC virus. Most people are exposed to the virus at some point in their lives (Bozic and colleagues. Eur J Neurol 2014;21:299-304), but few develop symptoms. The virus remains dormant in the body, primarily in the bone marrow and kidneys. However, the virus can emerge and invade the brain if the immune system is suppressed.
Until recently, most cases of PML occurred in people taking immunosuppressive drugs after organ transplants, and those living with HIV/AIDS. That changed with the introduction of Tysabri, which was initially withdrawn from the market after several people developed PML during clinical trials of the drug. Tysabri was allowed back on the market in 2005 after the manufacturer, Biogen Idec, identified PML risk factors and developed a risk mitigation strategy intended to lower the likelihood of people developing PML.
Unfortunately, that strategy has largely failed. In the initial (and only) published report of PML in 2012, the estimated incidence of PML was 2.13 cases per 1000 people exposed to Tysabri (Bloomgren and colleagues. N Engl J Med 2012;366:1870-1880; free full text at www.nejm.org/doi/pdf/10.1056/NEJMoa1107829). As of September 2014, the incidence had climbed to 3.72 per 1000 people exposed to the drug – an increase of 78%. Thus far, 495 people with MS treated with Tysabri have developed PML, including 109 who have died. Those who survive are generally left extremely disabled.
The three risk factors most commonly cited for PML are testing positive for JC virus, prior exposure to an immunosuppressant drug (such as cyclophosphamide or mitoxantrone), and remaining on Tysabri for longer than two years. If all three factors are present, the estimated risk of developing PML is just over 1%. It may also be that people with a lower body mass have an even higher risk of developing PML (Foley and colleagues. AAN 2013; abstract S30.002), but this is still being studied.
The finding that Tecfidera may be associated with PML is not entirely unexpected. Three cases of PML have been reported in people taking fumarates, although it was argued at the time that other active ingredients in those products rather than DMF may have been the cause (Sweetser and colleagues. N Engl J Med 2013;369:1082).
In the case of Tecfidera, the working assumption is that the person developed PML because the drug suppressed the white blood cell (WBC) count (called lymphopenia) for a prolonged period. Severe lymphopenia occurs in about 8-10% of people treated with Tecfidera (Pozzilli 2014), but a smaller number would be expected to develop chronic lymphopenia. Low WBCs may well be a contributing factor, although the a direct cause-and effect relationship between immunosuppression and PML has not been definitively established (Molloy & Calabrese. Arthritis Rheum 2012;64:3043-3051). Indeed, other MS medications, such as Gilenya and Lemtrada, have a greater immunosuppressive effect than Tecfidera but have not been associated with PML. There have been 11 cases of PML in people with MS treated with Gilenya (Putzki and colleagues. ECTRIMS 2014; abstract FC3.1). However, in all cases the person had been switched from Tysabri, so the thinking was that they had PML beforehand. No PML cases have occurred with Lemtrada. In the case of Tysabri, the drug doesn’t actually suppress the immune system (it blocks immune cells from entering the brain), and it has been suggested that it may cause PML by promoting the spread of the JC virus itself (Frohman et al. JAMA Neurol 2014; epublished March 24, 2014).
What are the implications of the PML case with Tecfidera?
There is no cause for panic, according to a press release issued by the U.S. National MS Society (www.healthline.com/health-news/patient-taking-tecfidera-for-ms-dies-of-pml-103014). For people currently taking Tecfidera, the risk of PML is likely to be very small. Only one case has been reported in the 100,000 people who have taken the drug so far, so the risk may be only a tenth of what it is with Tysabri. If we extrapolate from the fumarate data, the risk is probably much lower still.
For people currently taking Tecfidera, or those thinking about starting the drug, it may be best to discuss the issue with your MS team to allay any concerns you may be having. More frequent blood tests may be needed to ensure that your WBC count isn’t persistently low. In rare cases, a follow-up MRI may be needed to rule out PML if you’re having unusual symptoms. And for those who are planning to change treatment because Tecfidera isn’t working for them, switching to Tysabri may not be the best option.
Share this article
Facebook Twitter pin it! Email